MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA ENGINE; NRY

PENUMBRA, INC. PENUMBRA ENGINE; NRY
Model Number PMXENGN
Medical Device Problem Code Suction Failure (4039)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned engine revealed that the housing was not secured properly to the base.During functional testing, a demonstration canister was unable to be seated onto the engine properly.The engine was unable to produce vacuum pressure within specification and no vacuum indicator lights illuminated.The engine housing was opened, and a screw port was observed to be damaged, and a screw was stuck in the port.The root cause of this damage could not be determined; however, the cause of this damage likely contributed to the housing not being secured to the base properly.After securing the engines housing to the base properly, the demonstration canister was able to seat properly on the engine.The engine was then able to produce vacuum pressure within specification and all four vacuum indicator lights illuminated.Penumbra engines are inspected at incoming quality control which includes a visual inspection as well as a verification of test results to ensure specifications for each output are met.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra engine (engine) and a penumbra engine canister (canister).During the procedure, the canister was placed onto the engine and then the engine was powered on.However, no vacuum was achieved.It was reported that none of the indicator lights on the engine turned on and that no suction was generated unless the hospital technologist held the canister down; therefore, the engine was disconnected, and the canister was removed from the engine.The procedure was completed using the same canister and a second engine.There was no report of an adverse effect to the patient.After the procedure was successfully completed, the physician attempted to connect another canister to the first engine; however, the canister would not seat properly onto the first engine.

Brand Name
PENUMBRA ENGINE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11801810
Report Number3005168196-2021-00998
Device Sequence Number1020459
Product Code NRY
UDI-Device Identifier00815948020030
UDI-Public00815948020030
Combination Product (Y/N)Y
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K180008
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/12/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPMXENGN
Device Catalogue NumberPMXENGN
Device Lot NumberS10195-06
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/20/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2021
Initial Report FDA Received Date05/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Date Report Sent to FDA01/01/2005